Anita Clayton, the David C. Wilson Professor and Chair of the Department of Psychiatry and Neurobehavioral Sciences at the University of Virginia, explains how doctors can talk to patients about some of the side effects from antipsychotic medications.
Non-adherence can be a major issue for patients taking antidepressants.
Weight gain and sexual dysfunction can be 2 of the side effects that are especially daunting for patients.
Anita Clayton, MD, the David C. Wilson Professor and Chair of the Department of Psychiatry and Neurobehavioral Sciences at the University of Virginia, explained in an interview with HCPLive® how doctors can alert patients of the potential side effects linked to medication and limit the impact.
HCPLive: How should doctors talk to patients about some of the side effects linked to antipsychotics?
Clayton: I think it's really important to do work upfront. We need to understand what the patient preferences are.
If they don't want to have weight gain and they gain weight with the treatment they're not going to adhere to the treatment. We need to understand what they don't want to experience and when we know that we can offer them usually 2 medications, give them the pros and cons of those and then they can make a decision between those.
As part of that we will also talk about how the doses will be adjusted, what our targets will be and the monitoring that we're going to be doing and also that they understand our availability should they experience problems.
It's better to nip this in the bud early on rather than having them be non-adherent and come back a month later and be very symptomatic.
HCPLive: What are some of the ways to mitigate the side effects of sexual dysfunction for patients taking antidepressants?
Clayton: There are really 2 main ways to manage sexual dysfunction associated with antidepressant therapy.
One is to switch to a medication that is less likely to cause sexual dysfunction. A corollary of that is that maybe from the beginning when you prescribe, if they don't want to experience sexual dysfunction you start with a medication that's less likely to do that.
The other possible intervention is that you add an antidote to the antidepressant that's causing the sexual dysfunction.
So, adding something like bupropion or buspirone can counteract sexual side effects from antidepressants.